Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 283, NWS Kansas City, MO

September 8, 20198 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 8, 2019, 12:59 AM CDT for 8 counties in Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2019, 12:59 AM CDT (05:59 UTC)
Expired
Sep 8, 2019, 1:45 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 163 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 11:38 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 7, 11:38 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1138 PM CDT Sat Sep 7 2019

.Discussion...
Issued at 34 PM CDT SAT SEP 7 2019

Looking at satellite imagery this afternoon, a moderately
amplified pattern is in place across the Nation; thanks to a ridge
axis poking north along the spine of the Rockies and trough over
the far eastern Canada; thus leaving our section of the country
under a northwest flow. Within said northwest flow, a significant
shortwave is seen spinning its way east across the Montana-Dakota
border, on its way to crossing the Northern and Central Plains
this weekend. Looking closer to the surface, a lee side low is
noted across north central Nebraska, with an occluded frontal
boundary stretching south into northwest Kansas.

Rest of the day, will be rather nice, with a few showers possible
near the Missouri-Nebraska border due to some over running moisture
streaming ahead of the occluded surface front and upper level
shortwave trough.

Tonight, is when we expect showers and thunderstorms to move across
eastern Kansas and the northern half of Missouri as the Montana-
Dakota trough sweeps across the Plains. Expectations are for the
shower activity, threatening to move into far northwest Missouri
this afternoon, to persist into the evening hours as a weak 850mb
jet ahead of the trough and occluded front keeps moisture feeding
into the region. Moisture convergence will rapidly increase late
tonight with the onset of the nocturnal jet, but this will also
bring some elevated instability, with various models advertising some
MUCAPE advecting in across northern Missouri on the nose of the jet.
This, coupled with some locally induced increase in 0-6KM shear
values from local storms, may result in a few strong storms this
evening. Of particular concern for tonight is if the storms
organize into a progressive line, which would sweep east across
northern Missouri during the early morning hours of Sunday. This
would make some marginally severe hail or wind possible; but the
primary concern tonight will be on the potential for flash flooding.
Precipitable water values will be near to just over two inches
tonight as the storms move through, and if an organized system
developed it could put down a lot of rain across far northern
Missouri very fast. That said, we have been dry for a bit, so the
ground, river, creeks, and streams can take a bit of water; but
flash flooding will likely need monitoring overnight. Storms will
persist into the morning hours of Sunday, with a lingering
boundary possibly providing a weak focus for scattered showers
into the early afternoon hours across areas within a county or two
north or south of Highway 36 in northern Missouri.

Rest of Sunday into the beginning of next work week, will see
potential for storms shift north as the ridge axis over the
Rockies starts to move out into the Plains States. But, while the
overall threat is shifting a bit north, there will still be a
threat of storms along the Iowa border Sunday night into Monday.
Otherwise, expect Sunday's temperatures to be a bit cooler in
areas near the Iowa border (thanks to the rain), but in general
expect warm temperatures with highs 80s, tiptoeing to around 90 to
start the work week as the western ridge moves in over the
Plains, allowing a warming southwest flow to take over.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1131 PM CDT SAT SEP 7 2019

Thunderstorm complex expected to move through the terminals
between 06-08Z. Periods of heavy rain may reduce visibilities to
3SM and the terminals could see some gusty winds as the storms
move through. Rain showers may linger through 12-14Z with IFR/MVFR
cigs possible before rising to VFR. Dominant winds will generally
be out of the east at 12kts or less after 14Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...PPietrycha
Hazardous weather outlook, Sep 7, 4:59 AM CDT, 20 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Sat Sep 7 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Sat Sep 7 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms return tonight through Sunday mainly along and north of I-70.
Main concern is heavy rainfall with rainfall totals up to around 1.5
inches possible. Strong to severe storms are also possible as storms
move into the area. Strong winds and small hail are the main
concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances will linger Sunday afternoon and evening, though no
severe weather is expected during this time frame. As for next week,
on and off storm chances exists throughout the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 7, 11:19 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1119 PM CDT Sat Sep 7 2019

MOZ001-002-011-080445-
Atchison MO-Holt MO-Nodaway MO-
1119 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN HOLT AND WEST
CENTRAL NODAWAY COUNTIES UNTIL 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tarkio to near Fairfax to 8 miles west of
Craig. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Rockport, Watson, Quitman, Bigelow, Corning, Phelps
City and Indian Cave State Park.

This includes Interstate 29 between mile markers 82 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9568 4051 9569 4047 9501 4032 9503
      4010 9515 4011 9540 4018 9548 4024 9547
      4026 9555 4029 9555 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570
TIME...MOT...LOC 0418Z 265DEG 39KT 4044 9544 4033 9549 4019 9553

Grana
Special weather statement, Sep 7, 11:56 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1156 PM CDT Sat Sep 7 2019

KSZ102-MOZ002>004-011>013-080545-
Doniphan KS-De Kalb MO-Worth MO-Holt MO-Gentry MO-Nodaway MO-
Andrew MO-
1156 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHWESTERN
WORTH...WESTERN GENTRY...EASTERN HOLT...NODAWAY...ANDREW AND WESTERN
DEKALB COUNTIES UNTIL 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maitland, or 8 miles east of Mound City, moving east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Maryville, Savannah, Stanberry, King City, Oregon, Ravenwood, Union
Star, Maitland, Amazonia, Skidmore, Clarksdale, Forest City,
Fillmore, Barnard, Conception Junction, Parnell, Bolckow, Graham,
Pickering and Rosendale.

This includes the following highways...
 Interstate 29 between mile markers 53 and 82.
 Interstate 229 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3992 9529 4022 9518 4047 9499 4046 9436
      3979 9443
TIME...MOT...LOC 0456Z 280DEG 42KT 4011 9508

Grana
Special weather statement, Sep 8, 12:39 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1239 AM CDT Sun Sep 8 2019

MOZ003>006-012>015-020>023-080630-
Grundy MO-Buchanan MO-Mercer MO-Clinton MO-Daviess MO-De Kalb MO-
Worth MO-Livingston MO-Gentry MO-Caldwell MO-Harrison MO-Andrew MO-
1239 AM CDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUCHANAN...EASTERN
WORTH...DAVIESS...NORTHERN CLINTON...GRUNDY...EASTERN GENTRY...
MERCER...HARRISON...CALDWELL...SOUTHEASTERN ANDREW...DEKALB AND
NORTHWESTERN LIVINGSTON COUNTIES UNTIL 130 AM CDT...

At 1238 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagleville to 8 miles northwest of
Pattonsburg to near Clarksdale. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cameron, Trenton, Bethany, Hamilton, Gallatin, Albany, Maysville,
Princeton, Stewartsville, Polo, Jamesport, Ridgeway, Osborn, Gilman
City, Breckenridge, Kingston, Pattonsburg, Mercer, Eagleville and New
Hampton.

This includes Interstate 35 in Missouri between mile markers 40 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 9337 4002 9354 3952 9407 3953 9421
      3972 9477 4016 9441 4057 9429
TIME...MOT...LOC 0538Z 279DEG 45KT 4045 9408 4012 9428 3978 9464

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:19 PM CDTSpecial Weather StatementEAXAtchison26 min
Sep 7, 11:56 PM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway49 min
Sep 8, 12:39 AM CDTSpecial Weather StatementEAXCaldwell, Clinton, Daviess, DeKalb, Grundy, Harrison and 1 more51 min
Sep 8, 1:44 AM CDTSpecial Weather StatementEAXAdair, Chariton, Linn, Macon, Putnam, Schuyler and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.